Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 17, NWS Huntsville, AL

March 24, 2020Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Mar 24, 2020, 7:08 PM CDT for Franklin County, Tennessee. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2020, 7:08 PM CDT (00:08 UTC)
Expired
Mar 24, 2020, 7:25 PM CDT
In force
17 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 26 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 7:08 PM CDTTSTM WND DMG2 Ese Winchester, TNTWO FOOT DIAMETER TREE ACROSS THE ROAD ON WOODCREST DRIVE.
Mar 24, 7:13 PM CDTTSTM WND DMG3 N Cowan, TNTREE DOWN IN THE CURVE ON BLUE SPRING RD BEFORE FLOYD LN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WFUS54 KHUN 250008
TORHUN
TNC051-250045-
/O.NEW.KHUN.TO.W.0017.200325T0008Z-200325T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
708 PM CDT Tue Mar 24 2020

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  East central Franklin County in Middle Tennessee...

* Until 745 PM CDT.
    
* At 707 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Winchester, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Winchester, Decherd, Cowan, Sewanee, Tims Ford Lake and St.
  Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3508 8586 3515 8619 3522 8619 3522 8586
TIME...MOT...LOC 0007Z 285DEG 37KT 3518 8609 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

25
1 follow-up statement
411 
WWUS54 KHUN 250025
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
725 PM CDT Tue Mar 24 2020

TNC051-250034-
/O.CAN.KHUN.TO.W.0017.000000T0000Z-200325T0045Z/
Franklin TN-
725 PM CDT Tue Mar 24 2020

...THE TORNADO WARNING FOR EAST CENTRAL FRANKLIN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3508 8586 3515 8619 3522 8619 3522 8586
TIME...MOT...LOC 0023Z 285DEG 37KT 3513 8587 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:18 PM CDT, 50 minutes earlier.

Area forecast discussion, Mar 24, 6:18 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
618 PM CDT Tue Mar 24 2020

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 208 PM CDT Tue Mar 24 2020

A warm front has lifted north of KHSV and KMSL to near K4A6 at 18Z.
The warm sector appears capped at this point, but it is a weak cap
and we already a couple of showers redeveloping in northeast AL. Various
HRRR runs have suggested supercell development in western/central MS
and western TN by 20-21Z. These will move rapidly east- northeast
into northwest AL and southern middle TN by 23-00Z as a surface low
now in NW AR reaches near Nashville around 00Z. The warm front will
likely lift north of our TN counties if this occurs. There is also
what appears to be a differential heating boundary from this
morning's MCS located near the near the TN river into north GA
connecting to the wedge front. This boundary may be the source of the
showers mentioned above. The boundary separates temps from 70s south
to 60s north and could play a role in enhancement of the tornado
threat wherever this ends up due to potentially greater effective SRH
values. A wider T/Td spread in north AL along with southwesterly
flow level flow could lend to a lower tornado threat further south.
However, several HRRR runs indicate supercells with UD paths even in
the warm sector. Large hail looks to be a considerable threat with
effective bulk shears of 60-70kt and MUCAPE values approaching 1500
j/kg. Thus, the ENH risk area looks good, especially near the warm
front and surface low. Thunderstorms should exit the I-59 corridor by
03-04Z.

.SHORT TERM...(Wednesday through Thursday night)
Issued at 208 PM CDT Tue Mar 24 2020

The cold front will shift south on Wednesday with low clouds
lingering through midday before stronger heating lifts/dissipates
them. Depending on the timing of the cleaning, temperatures should
warm into the m-u60s during the afternoon. A surface ridge will shift
southeast into the upper OH and TN valleys Wednesday night and east
of the Appalachians on Thursday. A combination of increasing warm
advection/building heights and good solar insolation, temperatures
should rebound well into the u70s to l80s.

.LONG TERM...(Thursday night through Monday)
Issued at 208 PM CDT Tue Mar 24 2020

The ridge of high pressure starts moving off to the east, increasing
southerly flow, and streaming moisture into the area. Expect
increasing clouds, but the WAA will raise temperatures into the low-
to-mid 80s. An approaching trough will help to enhance the southerly
flow Friday night into Saturday. With southerly flow and cloud cover
in place, lows Friday night into Saturday will only drop into the
mid-60s. Showers and thunderstorms are expected with a cold front
moving through during the day on Saturday. The better dynamics will
be closer to the low pressure center well north of the Tennessee
Valley, however, can't rule out some stronger thunderstorms Saturday
night.

Pattern looks fairly messy Sunday into early next week. Behind the
front on Sunday, expect some clearing, but possible shortwaves behind
the front may keep some cloud cover around. Temperatures will be much
more closer to climatology on Sunday as weak northerly flow brings
cooler, drier air into the Tennessee Valley. We keep cooler, more
seasonable temperatures into Monday, with a stationary boundary
becoming more organized along the Gulf Coast. This boundary may lead
to some chance of precipitation early next week, as the location of
this boundary is up in the air this far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Mar 24 2020

VFR conditions will likely continue to lower with SHRA near occurring
at both terminals after 00Z. Expect +TSRA to occur at KMSL between
00Z and 02Z and between 01Z and 04Z at KHSV. CIGS below 1000 feet
near and behind the cold front are expected after 04Z and KMSL and
after 06Z at KHSV. CIGS look to climb back above 1500 feet after
daybreak at both sites. Wind should keep any patchy fog at bay. VFR
conditions are expected to return towards 21Z at both terminals.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 1 AM CDT Wednesday for ALZ001>010.

TN...Flash Flood Watch until 1 AM CDT Wednesday for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...McCoy
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 4:34 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
434 PM CDT Tue Mar 24 2020

ALZ001>010-016-TNZ076-096-097-251130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
434 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Another round of scattered thunderstorms will continue to develop and
increase in coverage ahead of an approaching cold front late this
afternoon and this evening. Conditions appear favorable for the
development of a few severe thunderstorms capable of producing
damaging winds, large hail, and tornadoes. A Tornado Watch is in
effect for all of the forecast area until 10 PM CDT. A Flash Flood
Watch also remains in effect until 1 AM Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Additional thunderstorms are possible across the region on Saturday,
although coverage and intensity is expected to be lower at this
point.

.SPOTTER CALL TO ACTION STATEMENT...

The activation of storm spotters and emergency management personnel
is ongoing into the evening.

20 / RB

In the hours before

Special weather statement, Mar 24, 3:24 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT Tue Mar 24 2020

ALZ006-242115-
Madison AL-
324 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON COUNTY UNTIL 415
PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Moores Mill, Meridianville, Redstone Arsenal, Alabama A
And M University, University Of Alabama In Huntsville, New Market,
Ryland and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3497 8640 3488 8634 3487 8635 3486 8635
      3485 8634 3483 8633 3480 8635 3469 8666
      3479 8672
TIME...MOT...LOC 2024Z 239DEG 27KT 3477 8663

AMP
Special weather statement, Mar 24, 4:06 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT Tue Mar 24 2020

ALZ002-003-242130-
Franklin AL-Colbert AL-
406 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 9 miles east of Red Bay, moving
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville, Tuscumbia, Red Bay, Littleville, Belgreen, Vina, Posey
Loop, Atwood, Tharptown and Duketon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3456 8815 3465 8813 3473 8757 3439 8758
      3432 8813 3432 8817
TIME...MOT...LOC 2105Z 239DEG 49KT 3442 8797

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:09 PM CDTSevere Thunderstorm WarningHUNFranklin36 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.